Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Nutrition and ExerciseNutrition and Exercise
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Diarrhoea problems, need advice on how to regain weight
Mar 19, 2004

I've just discovered your great section of "thebody" and have been reading through some of the relevant letters for guidance, but could you give me some specific advice on regaing weight lost over a short period.

I have been on Videx, Zerit and Kaletra for about ten months and have had problems with diarrhoea from the beginning which has worsened over the last four months and is associated with very sudden weight loss resulting in protruding veins in the face, arms and legs, along with a bloated stomach and tiredness. I have high cholesterol and tryglyserides and an enlarged fatty liver shown from the lab tests. A dietician has suggested a diet to help with the diahhoea and high fat levels - whole grain carbohydrates ballanced with protein from the oily fish, white meats, fruit and veges, yoghurt. This diet has helped, along with decreased amounts of the meds for the lower weight (I've gone from just under 60 kgs to 51.5kgs). I can leave the house resonably confidently now, but the diahhoea recurrs from time to time, and the weight loss is depressing. Can you suggest a diet or supplements to assist with weight gain.

My viral level is undetectable and the CD4 about 340, so my doctor wants me to persevere with the meds. I am still fairly active but slowing down.

Thanks for your timely advice. Anne

Response from Mr. Vergel

Anne:

I may be criticized for this answer, but I feel way too strongly about the side effects of Zerit+Videx. Your lipid problems are due to a combination of Kaletra and the nucleoside background you are taking. Your diarrhea may be Kaletra induced or you may have a parasite (have you got a stool sample taken?). For Kaletra induced diarrhea, I have seen great results with Calcium Carbonate supplements at 1000 mg twice a day, plus a good acidophilus supplement. Talk to your doctor about switching you to another nucleoside backbone like Viread plus Emtriva or Epivir if you can. This backbone has been shown to induce fewer lipid probems than the Zerit+Videx. Besides, the Zerit+Videx combo is very lipoatrophic ( it can accelerate fat loss under the skin and facial wasting.) This combo can also induce fatty liver and neuropathy. Too bad it is so effective at bringing viral load down! If you are not exercising with weights and machines, I would start. Three times a week for an hour is good.Try to eat 4-6 small meals with lots of good protein (fish, chicken, eggs, nuts, cheese, beef,etc). You may want to supplement with protein (whey+casein) shakes if you can tolerate milk products. You may also want to ask your doctor for Oxandrin , an oral anabolic, at 10 mg/day for weight gain (I do not know if you are in the US or not). Oxandrin is safe at lower doses for women.

Good luck. Let me know what happens. I would not be surprised if your doctor does not want to change your meds since your numbers are good. But it is your body, remember that! You are in control of your health and your doctor should be your partner in your health care.

Nelson Vergel



Previous
Deca Durabolin Availability
Next
wasting hypothesis

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement